Intravenous drug use, or taking drugs by injecting the substance directly into the body, is one of the most dangerous practices among drug users. Yet for many types of drugs, like heroin, one of the most common and preferred ways of taking them is via injection.
Addicts who use intravenous drugs usually do so because of the powerful and fast-acting effects of the high. They will likely never consider the health risks or permanent damage they’re becoming susceptible to by using drugs in this way. However, all of these conditions can be serious and some may be fatal.
Each of these dangers also acts as one of the signs of intravenous drug use. If you are concerned that someone you know and care about may be abusing intravenous drugs, this can give you extra insight into their condition.
However, remember that each of the health conditions mentioned below can also be associated with other issues.
Skin Conditions from IV Drug Use
By continuing to puncture their skin on a regular basis, an intravenous drug user opens themselves up to the risk of scarring their skin. Over 75% of IV drug users are estimated to develop round scars, known as “pop scars”. These may never go away, even if the user reaches sobriety.
Skin infections are also very common for intravenous drug users. One study showed that 55% of heroin users reported at least one skin infection in their lifetime, while they were injecting drugs. Many of these injections are a result of failing to clean the skin before injections or using dirty needles to take drugs.
Most injectable drug users don’t clean the skin or sterilize needles before administering the drug, which opens them up to the possibility of a skin infection, among other things. Practicing good hygiene reduces the risk but doesn’t eliminate it, as the substance itself may be contaminated.
Skin conditions are one of the most apparent signs to other people of someone shooting up drugs. Unfortunately, this is also the condition that leads those who engage in intravenous drug use to visit the hospital most frequently.
Heart Conditions as Intravenous Drug Use Symptoms
Endocarditis is one of the more common heart conditions an intravenous drug user may develop. It’s characterized by an inflammation of the interior lining of the heart. Acute endocarditis is especially common after intravenous drug use since the needle punctures allow bacteria to reach the blood through the presence of broken skin.
Bacteria from a lack of sanitized needles can cause endocarditis in an intravenous drug user. Heart valves on the right side of the body are most often affected, as most drug users inject the substance into veins that lead directly to the right side of the heart.
Endocarditis can be life-threatening, especially if left untreated.
It’s essential to be aware of the symptoms of endocarditis if you or someone you know partakes in IV drug use. These include the following:
- High levels of fatigue
- High fevers
- Shortness of breath
- Chest pain
If you experience these problems, a medical professional should be contacted. Since endocarditis may be lethal, it’s important to speak with a physician as soon as possible to avoid serious medical issues or even death.
Blood Conditions Related to Complications of Intravenous Drug Use
HIV or AIDS are autoimmune diseases that can be caused when coming into contact with bodily fluids from someone who has either condition. By sharing needles, people who inject drugs are at a higher risk of contracting HIV or AIDS. HIV can remain in a used needle for up to 42 days, depending on temperature and other factors.
Intravenous drug users are also the highest risk group for contracting hepatitis C, while as many as 25% of users contracted hepatitis B in 2014. In addition, reusing or sharing needles increases the likelihood of spreading either of these viruses. When untreated, hepatitis can cause cirrhosis of the liver and a kind of liver cancer.
Risk of Overdosing is One of the Top Dangers of Shooting Up Drugs
Injecting drugs into the body produces the most significant risk of overdose.
As it produces the feeling of a more intense high much quicker than other methods of administration, it can be difficult for the user to gauge precisely how much of the drug they’re putting into their body. Because of this, it’s easier to accidentally overdose.
Symptoms of an Overdose
An overdose caused by IV drug use can cause serious complications or lead to death. Some of the most common symptoms of an overdose include the following:
- Trouble walking
- Dilated pupils
- Extreme trouble breathing, shallow breathing, or lack of breathing
- Chest pain
- Vomiting or nausea
- Gurgling sounds indicating an airway blockage
- Aggressive or violent behavior
- High body temperature
- Tremors or convulsions
Every overdose is different. Some individuals will experience one symptom, others many, and a few all. The time when an overdose can occur will also vary based on what drugs are used, how the body responds, how many drugs are taken, and how severe the reaction is.
Achieve Lifelong Sustainable Freedom from Addiction
If you or someone you care about is dealing with the dangers of IV drug use, there is help available for you. Compared to other rehab facilities, Any Length works hard to ensure you can win the battle through a wide variety of programs and activities.
When you are ready to move toward a life of recovery, you can reach out to us at (512) 746-7036 to get the process started. Get in touch with us to get started on a journey toward a place of peace and serenity. Take control of your life and ensure you keep yourself in excellent health with the help of dedicated experts.